The Stability of a Moving Elastic Strip Subjected to Random Parametric Excitation

[+] Author and Article Information
F. Kozin

Department of Electrical Engineering, Polytechnic Institute of New York, Brooklyn, N. Y. 11201

R. M. Milstead

Bell Telephone Laboratories, Room 2C-201, 6200 E. Broad Street, Columbus, Ohio 43213

J. Appl. Mech 46(2), 404-410 (Jun 01, 1979) (7 pages) doi:10.1115/1.3424563 History: Received July 01, 1978; Online July 12, 2010


The dynamic stability of a thin strip, traveling axially, at a constant speed between two roller supports is investigated for the case of zero mean random in-plane loading. Galerkin’s method is used to reduce the equations of motion to a set of fourth-order stochastic equations. An extention of the method first proposed by Wu and Kozin is developed which allows determination of the sufficiency conditions to guarantee Almost Sure Asymptotic Stability of stochastic systems of order greater than two. Using this method, results in terms of the variance of the random loadings on the moving strip are derived. It is found that the critical noise level to guarantee stability of the strip decreases with increasing mode, approaching asymptotically a level determined solely by the strip stiffness.

Copyright © 1979 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In